Share this article on:

Tenofovir-associated proteinuria

Kelly, Mark D.a; Gibson, Abbya; Bartlett, Harryb; Rowling, Dianea; Patten, Johna

doi: 10.1097/QAD.0b013e32835883bf
Research Letters

Proteinuria was observed in 27% of 153 patients taking tenofovir for more than 1 year. Concomitant protease inhibitor therapy and cumulative tenofovir exposure were independently associated with proteinuria in this cohort. Proteinuria was reversible in 11 of 12 patients who ceased tenofovir because of proteinuria without altering other medications. Clinicians should be aware that tenofovir can cause reversible proteinuria in patients with HIV.

aBrisbane Sexual Health and HIV Service

bQueensland University of Technology, Brisbane, Queensland, Australia.

Correspondence to Mark Denis Kelly, MBBS, Brisbane Sexual Health and HIV Service, Brisbane, Queensland, Australia. Tel: +07 38375622; fax: +07 38375672; e-mail: mark_d_kelly@health.qld.gov.au

Received 1 February, 2012

Revised 20 July, 2012

Accepted 24 July, 2012

© 2013 Lippincott Williams & Wilkins, Inc.